Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Shreveport, LA

March 30, 2002Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 30, 2002, 3:35 AM CST for Red River County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2002, 3:35 AM CST (09:35 UTC)
Expired
Mar 30, 2002, 4:30 AM CST
In force
55 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Red River County, TX

The radar

The Shreveport radar (KSHV), 181 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS54 KSHV 300935
SVRSHV
TXC387-301030-
/NEW.KSHV.SV.W.0051.300931-301030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 AM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS

* UNTIL 430 AM CST

* AT 331 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF DETROIT...MOVING 
NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DETROIT AT 345 AM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS
UNTIL 430 AM CST.

LAT...LON 3387 9528 3344 9527 3339 9477 3369 9476
          3391 9516

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:45 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 30, 2:45 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CST SAT MAR 30 2002

VERY WET PERIOD EXPECTED OVER THE NEXT 24HRS ACROSS MOST OF THE REGION
WITH THE EJECTION OF CLOSED UPPER LOW.

MODELS HAVE TURNED BACK TO THEIR QUICKER MOVEMENT ON THE UPPER LOW...
RESULTING IN A DRIER SUNDAY BUT WE HAVE TO GET THERE FIRST. 07Z SFC
ANALYSIS SHOWING THE ALL IMPORTANT BOUNDARY/FRONT NEAR A TRL...TXK...
PBF LINE. MODELS CONTINUE TO FLIP FLOP ON HOW FAR SOUTH THIS BOUNDARY
WILL FALL BEFORE STALLING OUT. BELIEVE THE FRONT COULD POSSIBLY MAKE
IT NEAR THE I-20 CORRIDOR OF N LA...AWAITING THE ARRIVAL OF A DEEPENING
SFC LOW TO TRACK ACROSS CENTRAL TX DURING THE DAY TODAY. WHILE THE
SHORT TERM MODELS ARE IN GOOD AGREEMENT ACCORDING TO POSITIONING OF
THE FRONT AND UPPER LOW THROUGH TONIGHT...MODEL QPF ARE IN BAD AGREEMENT.
BELIEVE THE GREATEST THREAT FOR HEAVY RAINFALL EXISTS ALONG AND NORTH
OF THE FRONT TODAY...ESPECIALLY ACROSS THE I-30 CORRIDOR OF NE TX...
SE OK AND ALL OF S AR. THIS FALLS MORE IN LINE WITH THE AVN QPF WITH
THE HEAVIER RAIN SHIFTING FURTHER SOUTHWARD LATE TODAY AND TONIGHT DUE
TO THE ARRIVAL OF THE STACKED UPPER LOW/SFC LOW. 00Z SOUNDING CONTINUE
TO SHOW A SUBSTANTIAL CAP IN PLACE FROM FWD/SHV/JAN YET ELEVATED SUPER
CELLS ONGOING NORTH OF THE FRONT WEST OF FTW. CAP IS WEAKEST NORTH OF
THE BOUNDARY...THUS THE REASONING FOR THE HEAVIEST RAIN ACROSS MY
NORTHERN AREAS TODAY. WILL LEAVE INHERITED FFA UNCHANGED...BUT WILL
TRY TO WORD IT WITH HEAVIEST RAINFALL ACROSS NORTHERN AREAS TODAY.
SEVERE WORDING WILL BE INCLUDED ALL AREAS TODAY AND TONIGHT.

CATEGORICAL POPS TONIGHT ALL AREAS WITH EJECTION OF THE UPPER LOW.
AS MENTIONED ABOVE...QUICKER MOVEMENT AND WEAKENING OF THE SYSTEM
SHOULD RESULT IN A DRIER EASTER SUNDAY ACROSS MOST AREAS. WILL GO WITH
SLIGHT CHANCES OF MORNING RAIN ACROSS E TX AND TREND POPS TOWARD CHANCE
CATEGORY FURTHER EAST.

TEMPS ARE A CRAPSHOOT THROUGH THE PERIOD WITH A LOT HINGING ON LOCATION
OF THE FRONT. WILL TRY TO BLEND MOS TEMPS...PERHAPS A LITTLE CLOSER TO
THE WARMER NGM MOS/MESOETA 2M TEMPS. THANKS FOR COORD SPC...PRELIMS TO
FOLLOW...13

SHV 77/57/68/46 7930
MLU 77/60/67/48 7940
TXK 68/54/66/45 +920
TYR 74/54/68/46 7920
LFK 79/58/68/47 5820

.SHV...FFA TODAY THROUGH TONIGHT...
ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096 -097-
108>112-124>126-136>138-149>151.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:29 AM CSTFlash Flood WarningSHVRed River6 hr
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningSHVGregg37 min
Mar 30, 5:13 PM CSTSevere Thunderstorm WarningSHVUpshur47 min
Mar 30, 5:17 PM CSTTornado WarningSHVRusk43 min
Mar 30, 5:34 PM CSTSevere Thunderstorm WarningSHVHarrison, Marion41 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches47 min
Mar 30, 5:51 PM CSTSevere Thunderstorm WarningSHVCass54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.